Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 40, NWS Tampa Bay, FL

October 12, 2023Hillsborough County, Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 12, 2023, 11:35 AM EDT for Hillsborough County, Pasco County, Pinellas County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2023, 11:35 AM EDT (15:35 UTC)
Expired
Oct 12, 2023, 12:00 PM EDT
In force
25 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Hillsborough County, FL, Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 52 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 8:48 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
1.9
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WFUS52 KTBW 121535
TORTBW
FLC057-101-103-121600-
/O.NEW.KTBW.TO.W.0040.231012T1535Z-231012T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1135 AM EDT Thu Oct 12 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Southwestern Pasco County in west central Florida...
  Northwestern Pinellas County in west central Florida...
  Northwestern Hillsborough County in west central Florida...

* Until noon EDT.

* At 1135 AM EDT, a confirmed waterspout was located just offshore
  near Harbor Bluffs, or near Clearwater, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed waterspout moving onshore.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornado will be near...
  Clearwater, Largo, East Lake, and Palm Harbor around 1140 AM EDT.
  Keystone around 1145 AM EDT.
  Citrus Park around 1150 AM EDT.

Other locations impacted by this tornado include Belleair Bluffs,
Trinity, Westchase, Lake Fern, Crystal Beach, Belleair, Oldsmar,
Honeymoon Island, Safety Harbor, and Caladesi Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2820 8263 2810 8249 2791 8281 2798 8291
      2802 8291
TIME...MOT...LOC 1535Z 233DEG 36KT 2798 8285 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
005 
WWUS52 KTBW 121552
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1152 AM EDT Thu Oct 12 2023

FLC057-101-103-121602-
/O.EXP.KTBW.TO.W.0040.000000T0000Z-231012T1600Z/
Pasco FL-Pinellas FL-Hillsborough FL-
1152 AM EDT Thu Oct 12 2023

...THE TORNADO WARNING FOR SOUTHWESTERN PASCO...NORTHWESTERN PINELLAS
AND NORTHWESTERN HILLSBOROUGH COUNTIES WILL EXPIRE AT NOON EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 300 PM EDT for west central
Florida.

LAT...LON 2820 8263 2810 8249 2791 8281 2798 8291
      2802 8291
TIME...MOT...LOC 1552Z 233DEG 36KT 2808 8271 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 12, 8:17 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 12, 8:17 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
817 AM EDT Thu Oct 12 2023

...New AVIATION...

.DISCUSSION...
Issued at 258 AM EDT Thu Oct 12 2023

The threat for severe weather continues through mid-day as an area
of low pressure moves into the Florida panhandle. A number of
supercells have been observed overnight moving across nearshore Gulf
waters and adjacent coastal areas. As the low continues the ENE
propagation, this favorable axis continues to translate eastward
with it, keeping the FL peninsula in a region where additional
storms are possible. The primary concern is for tornadoes, followed
by damaging wind gusts, and heavy rainfall. The storm system is also
creating dangerous marine conditions, high surf and rip currents,
along with the potential for minor coastal flooding.

As the low pulls away later today and tonight, the severe threat
will diminish. However, additional moisture and instability will
linger into Friday. Rounds of showers and possibly thunderstorms
will continue into the weekend in response.

Another cold front arrives this weekend, finally clearing things out
and ushering back in another round of cooler and drier weather for
the start of the week. Monday, Tuesday, and Wednesday all have
daytime highs forecast in the  low-to-mid 70s with overnight lows
Tuesday night into Wednesday looking like the coolest in the upper
40s north to around 60 degrees south. This will be a nice change of
pace after the last couple days.

Thereafter, the winds will veer back easterly and conditions will
once again moderate. A gradual return to warmer and more humid
conditions is expected thereafter. Overall, should be a beautiful,
mild week.

&&

.AVIATION...
(12Z TAFS)
Issued at 812 AM EDT Thu Oct 12 2023

Another round of showers and storms are expected to push through
the area today with north TAF sites expected to see more of the
activity with VCTS for a good portion of the morning and afternoon
hours. Winds will remain gusty throughout the day with gust up to
30 knots possible out of the south. MVFR and IFR CIGS will also be
possible tomorrow morning.

&&

.MARINE...
Issued at 258 AM EDT Thu Oct 12 2023

Hazardous marine conditions continue as elevated winds create
elevated seas that are dangerous for small craft. Even as winds and
seas subside , showers and thunderstorms continue across coastal
waters into the weekend, with locally hazardous conditions possible
in the vicinity. Another cold front will push through late in the
weekend, with higher winds and seas returning.

&&

.FIRE WEATHER...
Issued at 258 AM EDT Thu Oct 12 2023

No concerns into the weekend as ample moisture continues to support
rounds of showers and storms. Cooler and drier air will filter in
over the weekend and into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  80  88  78 /  70  50  40  20
FMY  89  80  90  79 /  50  30  50  20
GIF  88  78  89  75 /  80  50  60  20
SRQ  89  80  89  78 /  70  40  50  20
BKV  87  77  88  73 /  90  40  40  10
SPG  87  78  86  78 /  70  40  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 8 PM EDT this evening for Coastal
     Hillsborough-Coastal Manatee-Coastal Sarasota-Pinellas.

     Coastal Flood Advisory until 5 PM EDT this afternoon for Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Pasco-Pinellas.

Gulf waters...Small Craft Advisory until 2 PM EDT this afternoon for Charlotte
     Harbor and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Bonita Beach to Englewood FL out 20
     to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Shiveley
DECISION SUPPORT...Carlisle
UPPER AIR/CLIMATE...Hubbard

In the hours before

Special weather statement, Oct 12, 7:21 AM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
721 AM EDT Thu Oct 12 2023

FLZ142-242-121145-
Coastal Citrus FL-Inland Citrus FL-
721 AM EDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CITRUS COUNTY THROUGH
745 AM EDT...

At 721 AM EDT, Doppler radar was tracking a strong thunderstorm near
Crystal River Airport, or 8 miles northwest of Homosassa Springs,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beverly Hills, Homosassa Springs, Crystal River Airport, Black
Diamond, Inverness Highlands North, Homosassa, Hernando, Arbor Lakes,
Citronelle, Crystal Manor, Crystal Oaks, River Lakes Manor, Citrus
Springs, Pine Ridge, Citrus Hills, Brent Wood, and Lecanto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EDT for central and
west central Florida.

&&

LAT...LON 2904 8254 2904 8251 2905 8247 2904 8245
      2902 8243 2893 8229 2891 8227 2878 8268
      2892 8279
TIME...MOT...LOC 1121Z 240DEG 36KT 2888 8267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 10:27 PM EDTSpecial Marine WarningTBW18 min
Oct 11, 10:31 PM EDTTornado WarningTBWSarasota29 min
Oct 11, 10:57 PM EDTTornado WarningTBWManatee, Sarasota13 min
Oct 11, 11:22 PM EDTSpecial Marine WarningTBW113 min
Oct 12, 12:15 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas30 min
Oct 12, 1:01 AM EDTSevere Thunderstorm WarningTBWLevy44 min
Oct 12, 1:11 AM EDTSpecial Marine WarningTBW64 min
Oct 12, 1:41 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas34 min
Oct 12, 1:46 AM EDTTornado WarningTBWCitrus, Hernando, Sumter44 min
Oct 12, 1:58 AM EDTTornado WarningTBWHernando, Pasco32 min
Oct 12, 2:13 AM EDTTornado Warning Tornado observedTBWHernando, Pasco32 min
Oct 12, 2:33 AM EDTTornado WarningTBWCitrus13 min
Oct 12, 2:41 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:44 AM EDTTornado WarningTBWHernando, Pasco31 min
Oct 12, 3:12 AM EDTTornado WarningTBWHernando, Sumter22 min
Oct 12, 3:15 AM EDTTornado WarningTBWCitrus30 min
Oct 12, 3:18 AM EDTTornado WarningTBWHernando, Pasco, Sumter27 min
Oct 12, 3:32 AM EDTTornado WarningTBWLevy28 min
Oct 12, 3:41 AM EDTAreal Flood AdvisoryTBWCitrus4 hr
Oct 12, 3:44 AM EDTAreal Flood AdvisoryTBWHernando, Pasco, Sumter106 min
Oct 12, 4:01 AM EDTSevere Thunderstorm WarningTBWSumter12 min
Oct 12, 4:11 AM EDTSpecial Weather StatementTBWLevy34 min
Oct 12, 4:27 AM EDTSpecial Weather StatementTBWCitrus33 min
Oct 12, 4:45 AM EDTAreal Flood AdvisoryTBWLevy2 hr
Oct 12, 4:54 AM EDTSpecial Marine WarningTBW2 hr
Oct 12, 5:25 AM EDTSpecial Weather StatementTBWCitrus35 min
Oct 12, 5:34 AM EDTTornado WarningTBWCitrus, Levy26 min
Oct 12, 7:21 AM EDTSpecial Weather StatementTBWCitrus24 min
Oct 12, 7:31 AM EDTTornado WarningTBWCitrus29 min
Oct 12, 8:04 AM EDTTornado WarningTBWCitrus11 min
Oct 12, 10:16 AM EDTSpecial Marine WarningTBW119 min
Oct 12, 11:00 AM EDTTornado WarningTBWCitrus, Hernando32 min
Oct 12, 12:00 PM EDTSpecial Weather StatementTBWPinellas45 min
Oct 12, 12:10 PM EDTSpecial Marine WarningTBW2 hr
Oct 12, 2:14 PM EDTSpecial Marine WarningTBW61 min
Oct 12, 6:47 PM EDTSpecial Weather StatementTBWCharlotte28 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.